Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 199, NWS Nashville, TN

June 13, 1997Davidson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 13, 1997, 2:24 PM CDT for Davidson County, Tennessee. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1997, 2:24 PM CDT (19:24 UTC)
Expired
Jun 13, 1997, 3:00 PM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Davidson County, TN

The radar

The Nashville radar (KOHX), 21 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 2:43 PM CDTThunderstorm Wind 50Joelton, TNNumerous trees down. A tree fell on top of a house.
Jun 13, 2:55 PM CDTHail 1.75Nashville Metro Arpt, TNGolf ball size hail at the airport.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 1:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1392 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 131925 RRA
SVRBNA
TNC037-132000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
224 PM CDT FRI JUN 13 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  300 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...DAVIDSON COUNTY
 
AT 2:22 PM DOPPLER RADAR AT NASHVILLE INDICATED A SEVERE THUNDERSTORM 12
MILES NORTHWEST OF DOWNTOWN NASHVILLE MOVING EAST AT 35 MPH. THIS STORM
HAS A HISTORY OF WIND DAMAGE. THE STORM WILL MOVE TOWARDS THE CITIES OF
JOELTON AND GOODLETTSVILLE.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCETSS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 9:19 AM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 13, 9:19 AM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
915 AM CDT FRI JUN 13 1997

A LOOK AT SOME AWOS SITES ARND CWA SHOW LOW CLDS(BKN-OVC010) ON NRN
PLATEAU.  LAWRENCEBURG ALSO HAS SOME BKN CLDS AT 5K.  ALSO EXPECT
CONSIDERABLE CLDS FROM THE DECAYING MCS IN MO/AR.  WOULD PREFER PARTLY
SUNNY TO CURRENT WORDING.  ALSO TEMPS ON SRN PLATEAU ARE IN LINE WITH
ZN GRP 8 INSTEAD OF GRP 7.  WOULD LIKE TO MOVE COFFEE-WARREN-BLEDSOE AND
S IN WITH GRP 8.

AND JUST FOR YOUR INFO...WE MODIFIED THE SOUNDING FOR A HIGH OF 86/DWPT
69 AND ALSO ADJUSTED UPPER LVLS AS PER UPPER AIR MAPS.  THIS GAVE US
ABOUT -8 LI AND CAPE OF 2600 J/KG.  BUT THERE WAS A DECENT CAP IF THE
TEMPS AT H8 WARM THE 2-3 DEGS IT LOOKS LIKE THEY MIGHT.  IF NOT...WELL
IT COULD BE A REAL FRIDAY THE 13TH.

12/09

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:44 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne46 min
Jun 13, 1:48 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson42 min
Jun 13, 2:02 PM CDTSevere Thunderstorm WarningOHXHickman, Maury43 min
Jun 13, 2:12 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson33 min
Jun 13, 2:42 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner48 min
Jun 13, 2:55 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson50 min
Jun 13, 3:14 PM CDTSevere Thunderstorm WarningOHXMacon, Trousdale31 min
Jun 13, 3:29 PM CDTSevere Thunderstorm WarningOHXWilson46 min
Jun 13, 3:45 PM CDTSevere Thunderstorm WarningOHXJackson, Smith45 min
Jun 13, 3:55 PM CDTSevere Thunderstorm WarningOHXCannon, Warren35 min
Jun 13, 4:00 PM CDTSevere Thunderstorm WarningOHXClay30 min
Jun 13, 4:07 PM CDTSevere Thunderstorm WarningOHXPutnam53 min
Jun 13, 4:16 PM CDTSevere Thunderstorm WarningOHXDeKalb29 min
Jun 13, 4:19 PM CDTSevere Thunderstorm WarningOHXOverton41 min
Jun 13, 4:26 PM CDTSevere Thunderstorm WarningOHXPickett34 min
Jun 13, 4:46 PM CDTSevere Thunderstorm WarningOHXFranklin29 min
Jun 13, 4:54 PM CDTTornado WarningOHXFranklin51 min
Jun 13, 5:08 PM CDTSevere Thunderstorm WarningOHXBenton52 min
Jun 13, 5:16 PM CDTSevere Thunderstorm WarningOHXStewart44 min
Jun 13, 5:20 PM CDTTornado WarningOHXGrundy, Marion40 min
Jun 13, 5:33 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys57 min
Jun 13, 6:11 PM CDTSevere Thunderstorm WarningOHXBenton49 min
Jun 13, 6:23 PM CDTSevere Thunderstorm WarningOHXDickson67 min
Jun 13, 6:41 PM CDTSevere Thunderstorm WarningOHXHickman, Perry64 min
Jun 13, 6:50 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson40 min
Jun 13, 6:59 PM CDTSevere Thunderstorm WarningOHXCheatham31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.